Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 32, Issue 9, Pages 515-554

Skein modules of links in cylinders over surfaces

Mathematisches Institut, Universität Basel, Rheinsprung 21, Basel CH-4051, Switzerland

Received 3 February 2001; Revised 18 December 2001

Copyright © 2002 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


We define the Conway skein module 𝒞(M) of ordered based links in a 3-manifold M. This module gives rise to 𝒞(M)-valued invariants of usual links in M. We determine a basis of the [z]-module 𝒞(Σ×[0,1])/Tor(𝒞(Σ×[0,1])), where Σ is the real projective plane or a surface with boundary. For cylinders over the Möbius strip or the projective plane, we derive special properties of the Conway skein module, among them a refinement of a theorem of Hartley and Kawauchi about the Conway polynomial of strongly positive amphicheiral knots in S3. In addition, we determine the Homfly and Kauffman skein modules of Σ×[0,1] where Σ is an oriented surface with boundary.